Alert archive / Kansas / Freeze Warnings in 2017

Freeze Warning 4, NWS Goodland, KS

October 14, 20178 counties in Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this freeze warning at Oct 14, 2017, 3:01 PM CDT for 8 counties in Kansas; Dundy County, Hitchcock County, Nebraska. It took effect at Oct 15, 2017, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 3:01 PM CDT (20:01 UTC)
In effect from
Oct 15, 2017, 3:00 AM CDT
Expired
Oct 15, 2017, 8:57 AM CDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS73 KGLD 142001
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
201 PM MDT Sat Oct 14 2017

KSZ001-002-013-014-027-028-041-042-NEZ079-080-150600-
/O.UPG.KGLD.FZ.A.0003.171015T0800Z-171015T1400Z/
/O.NEW.KGLD.FZ.W.0004.171015T0800Z-171015T1400Z/
Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-Wichita-
Dundy-Hitchcock-
Including the cities of St. Francis, Bird City, Atwood, Goodland,
Colby, Sharon Springs, Oakley, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, and Palisade
201 PM MDT Sat Oct 14 2017 /301 PM CDT Sat Oct 14 2017/

...FREEZE WARNING IN EFFECT FROM 2 AM MDT /3 AM CDT/ TO 8 AM MDT
/9 AM CDT/ SUNDAY...

The National Weather Service in Goodland has issued a Freeze
Warning, which is in effect from 2 AM MDT /3 AM CDT/ to 8 AM MDT
/9 AM CDT/ Sunday. The Freeze Watch is no longer in effect.

* Temperatures...29 to 32 degrees.

* Timing...Late tonight into Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when temperatures of 28 degrees or 
below are forecast for at least one hour. Those with agricultural 
interests in the warned area are advised to harvest or protect 
tender vegetation. Also...potted plants normally left outdoors 
should be covered or brought inside away from the cold.

&&

$$
2 follow-up statements
949 
WWUS73 KGLD 150529
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1129 PM MDT Sat Oct 14 2017

KSZ001-002-013-014-027-028-041-042-NEZ079-080-151400-
/O.CON.KGLD.FZ.W.0004.171015T0800Z-171015T1400Z/
Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-Wichita-
Dundy-Hitchcock-
Including the cities of St. Francis, Bird City, Atwood, Goodland,
Colby, Sharon Springs, Oakley, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, and Palisade
1129 PM MDT Sat Oct 14 2017 /1229 AM CDT Sun Oct 15 2017/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT /9 AM CDT/
SUNDAY...

* Temperatures...29 to 32 degrees.

* Timing...Late tonight into Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural interests in the warned area are advised 
to harvest or protect tender vegetation. Also...potted plants 
normally left outdoors should be covered or brought inside away 
from the cold.

&&

$$
906 
WWUS73 KGLD 151357
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
757 AM MDT Sun Oct 15 2017

KSZ001-002-013-014-027-028-041-042-NEZ079-080-151500-
/O.CAN.KGLD.FZ.W.0004.000000T0000Z-171015T1400Z/
Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-Wichita-
Dundy-Hitchcock-
Including the cities of St. Francis, Bird City, Atwood, Goodland,
Colby, Sharon Springs, Oakley, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, and Palisade
757 AM MDT Sun Oct 15 2017 /857 AM CDT Sun Oct 15 2017/

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Goodland has cancelled the Freeze
Warning.

Temperatures across the Warning area are continuing to rise this
morning under full sunshine. Many areas already at or above the
upper threshold criteria and will continue to go up through the
morning...prompting cancellation.

$$

JN

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this freeze warning went out at Oct 14, 1:13 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 14, 1:13 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1213 PM MDT Sat Oct 14 2017

.UPDATE...
Issued at 1213 PM MDT Sat Oct 14 2017

Update to forecast issued to remove mention of morning fog
wording...but keep a mention of patchy fog for far eastern zones
for the next couple hours. With the front currently pushing thru
the area...NW flow on the uptick. The result here is that
forecast highs are done and will not be reached...with overall
trend being on the downward side thru the rest of the afternoon as
CAA persists. Have lowered daytime highs across the entire region.

&&

.SHORT TERM...(Today through Monday night)
Issued at 315 AM MDT Sat Oct 14 2017

Today-tonight...an upper level trough centered near southwest
Wyoming/northeast Utah early this morning is forecast to move into
the forecast area by mid to late afternoon and exiting the area by
midnight. Main weather impact today will be very strong northwest
winds.

Will have extensive low cloudiness and areas of fog this morning
ahead of approaching cold front. Once the front arrives rapid
clearing expected.

NAM 3 hour pressure rises of 5-8mb reach the northwest 1/3 of the
area by 21z increasing to a very impressive 7-11mb by 00z with 800mb
winds as high as 60kts. GFS quite a bit lower with 40-50kt 800mb
winds. Regardless, MET/MAV/LAMP guidance all show sustained winds
across the western 1/2 of the area in the 30-36kt range with higher
gusts, further east a bit lower but still windy. Local wind gust
program showing wind gusts to 48kts across the western 1/2 of the
area with 30-40kts further east. All in all guidance in very good
agreement and as a result will be increasing wind forecast. Winds
will slowly and steadily decrease this evening and be below 10kts
after midnight.

Blending better performing bias corrected grids and 850mb
temperatures from the past few days supports raising high
temperature forecast to reflect low to mid 60s across far southwest
Nebraska to the mid 70s from Hill City to points south of the
interstate. Temperatures likely will fall from west to east during
the afternoon as the cold front arrives. Low temperatures tonight in
the mid 20s to near 30 in far eastern Colorado with low to mid 30s
east of the CO/KS border. A Freeze Watch will remain in place for
the first 2 rows of counties east of the KS border.

Sunday-Sunday night...forecast area under northwest flow aloft with
very dry air suggesting a sunny sky during the day and clear sky
during the night. Should see afternoon temperatures in the low to
mid 60s with low temperatures in the low to mid 30s.

Monday-Monday night...although forecast area remains under northwest
flow aloft 500mb heights slightly rise with 850mb temperatures
warming about 10-13f. Current high temperature forecast in the low
to upper 70s looks good. Low temperatures in the mid 30s to low 40s.
Little if any cloudiness through the period.

.LONG TERM...(Tuesday through Friday)
Issued at 315 AM MDT Sat Oct 14 2017

The extended forecast looks to be dry and warm. Upper flow will
transition from NW to zonal to SW by Friday. No real moisture in the
CWA until Saturday. This is when our next weather system begins to
approach the area and will bring us our next chance of
precipitation. One note...While current forecasted temperatures show
70s for highs through the week, 80s will be a distinct possibility
and will be adjusted as we get closer in time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1119 AM MDT Sat Oct 14 2017

For KGLD...VFR conditions thru the forecast period. With a cold
front pushing thru the region...winds will mainly be from the NNW
15-30kts w/ gusts to 45kts(20z-01z) thru 09z Sunday...then WNW at
10kts. LLWS 05z-09z Sunday 340@40kts.

For KMCK...MVFR/IFR ceilings BKN008-015 thru 19z...then gradual
VFR conditions. With a cold front pushing thru the region...winds
will mainly be from the NNW 15-30kts w/ gusts to 40kts(21z-02z)
thru 09z Sunday...then WNW at 10kts. LLWS 02z-06z Sunday
340@40kts.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Sat Oct 14 2017

Near critical fire weather conditions are possible from around 12 PM
MDT (1 PM CDT) through 5 PM MDT (6 PM CDT) today generally south of
Interstate 70 and west of highway 25. Outdoor burning is highly
discouraged. In this area relative humidity will flirt with 15 percent
with northwest winds increasing rapidly as a cold front approaches.
Gusts to 50 mph are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Freeze Watch from late tonight through Sunday morning for KSZ001-
     002-013-014-027-028-041-042.

CO...NONE.
NE...Freeze Watch from late tonight through Sunday morning for NEZ079-
     080.

&&

UPDATE...JN
SHORT TERM...99
LONG TERM...SME
AVIATION...JN
FIRE WEATHER...99
Hazardous weather outlook, Oct 14, 3:01 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
201 PM MDT Sat Oct 14 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
201 PM MDT Sat Oct 14 2017 /301 PM CDT Sat Oct 14 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong northwest winds gusting up to 50 mph are possible this
afternoon through early evening across much of the area. A few areas
of blowing dust and reduced visibilities are possible.

A Freeze Warning is in effect for late tonight into Sunday morning
for areas generally east of the Colorado Kansas border and west of
Highway 83.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

A Freeze Warning remains in effect until mid morning Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 14, 9:52 AM CDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
852 AM MDT Sat Oct 14 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe,
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton,
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley,
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman,
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
852 AM MDT Sat Oct 14 2017 /952 AM CDT Sat Oct 14 2017/

...AREAS OF DENSE FOG POSSIBLE THIS MORNING FOR PORTIONS OF THE
REGION...

Through 11 AM MDT/12 PM CDT...travelers on area roadways across
the Tri State region may experience areas of fog that may reduce
visibilities down to 3 miles or less at times. Please use caution
if out traveling over the next couple hours.

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 3:45 AM CDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more6 hr

Nearby

Freeze Warnings in Kansas, 2017Freeze Warnings in Nebraska, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.